“All disease begins in the gut.” – Hippocrates

Monday, August 2, 2010

Short-shorts: Imodium (Loperamide) and IBD

Cartoon: www.erstories.net

Imodium (also here) is a popular and (for most) safe drug for relieving symptoms of diarrhea. For people (like me), with IBD, it is not safe. Loperamide slows peristalsis, the natural muscular contractions of the intestine. Peristalsis, this rhythmic movement of the intestine, is what keeps food and waste moving through your gut. Slow down gut motility in people with inflammation, and you can get gas (and fluid, but gas is the biggest problem of the two) build up.

So what? I retain a little gas; at least I’m not running to the bathroom as much. What’s the big deal?

The big deal about the gas (and fluid) build up is that it essentially gets trapped and creates pressure on the already damaged intestinal wall. This increases your risk for toxic megacolon (or here), and resulting sepsis. Toxic megacolon can develop quickly (less than a day), and if it’s not treated immediately (surgery), it will kill you—so don’t mess with it.

When I researched this topic, I found a surprising majority of sites advocating the (responsible?) use of loperamide with IBD. Don't do it. Some people take Imodium under the direction of their doctor. Knowing what I know about the risks, if my doctor told me to take Imodium, I’d have serious questions for him/her.

So, what do I do about all this D, smart guy?

There are natural treatments for diarrhea. See my post on natural diarrheal remedies. Remember, the idea is to get rid of the entire disease, to heal the root problem, not mask the symptoms. Until you take care of the problem, some diarrhea will be a fact of life for those of us with IBD.

Onward to Health.

No comments:

Post a Comment